Need help with medication please.. new to lupus

Hi..

firstly i would like to say i am so greatful for this site.. its the only place where people understand :)

i have been diagnosed with sle lupas and inflammotary artheritis since last month (however had all symptoms of pain, swelling hair loss and weiggt loss etc) for a very long time)

i feel alot better compared to last month when i couldnt walk and had random bruising all over my hands.. i had to miss my uni deadlines etc.

Now i havr random pains and stiffness.. everyone thinks i look okay becaue i havr started to add the weight i lost ovrr the last few months.. however only the person who has suffered the pain knows the feeling of not being able to raise your arm or bend your knee or look down due to the severe head pain.. iv stopped complaining of paim because my mum gets worried and some people think i complain of pain alot for my age which is 21

I'm taking predinsolone and methotrexate.. i needed help please.

when i was diagnosed, the nurse said to have lansoprozole (sp) with the steroids to reduce side affects. however after three visits to my consultant he hasnt mentioned it or prescibed it.

i always forget to ask.. I dont have any lansoprozole left.. shall i only take prednisolone or not takr any at all. i am scared of side effects from steroids.. does anyone else havr to take anything like this or similar.

Your help will be much appreciated

Thank you for taking time to read this and i really to love reading all the posts.. it makes me feel better thinkinh i am not alone or weird for having random pains etc and sorry for spelling mistakes..

Last edited by

12 Replies

oldestnewest
  • Hi pearl123, yes you need to have lansoprasol as it sort of lines your stomach, to lessen the effects of other meds. Are you taking folic acid for the methotrexate ? This is also important to help with side effects. Hopefully, once the metho kicks in, you may be able to stop the steroids. It can be several mths to see any benefit. Get GP to put lansoprasol on your repeat prescription. You must never stop taking your steroids, without guidance from a Dr. As for your suffering, yes, people can't see what's going on. It is something that we all get used to and that's why support from fellow lupies, is so important.

  • Thankyou for your help and advise :) ..

    I will do that first thing tommorow..

    Today i took my steroids without lansoprosole..hopefuly nothing will happen and i wll ger more tommorow

    and yes i am taking folic acid..

  • Side effects from steroids, are usually after long term use, unless you are a rare one, who reacts badly.....so don't worry about it, nothing will happen. Feel free to ask anyone on here, any concerns you may have.

  • If you take enteric coated prednisolone, then you don't really need PPI drugs, such as lansoprazole. Even if you don't have enteric coated at the moment, tummy pain won't start immediately on stopping the lansoprazole, you have few days to go get the prescription.

  • A lot depends on what amount of prednisolone you are taking. High dose prednisolone can potentially irritate your stomach lining but not everyone gets this side effect. I took omeprazole when I was taking pred above 20mg, I now take 7mg and haven't needed a PPI for months. Some people swear by taking their pred with a natural yogurt to provide protection and have never needed a PPI.

    I wouldn't worry too much about it, as others have said the most important thing is not to stop taking prednisolone suddenly.

  • Feeling for you pearl...it is always hard to talk everything over at clinic appts....I usually miss something out...if it's really important, I make sure to ring our lupus nurse, or talk to my gp. I agree with the good replies you've got already... you do need to discuss your PPI (lansoprazole) with someone on your health team ASAP.

    My feeling is that taking PPI (proton pump inhibitors) is key to avoiding side effects of many meds, but also taking a PPI can be a v individual thing.

    I get bad enough upper GI symptoms even on 10mg & 7.5mg enteric coated pred for lupus flares - my gastroenterologist says this is due to my chronic gastritis/ persistent stomach erosions, which are due to years on NSAIDs & analgesics without being prescribed a daily PPI...but, I've been off the NSAIDs & analgesics for years now and have learned to lifestyle manage my upper GI symptoms

    Even so, basically I'm told by my drs that while on lupus meds I can try to lifestyle manage upper GI symptoms caused by my meds, even though my drs also say I should considered taking a PPI even on low dose pred.....but so far I'm only taking pred tapers, which means I'm on the 10-7.5mg for only 2 weeks....so during those 2 weeks, far I've got away with avoiding taking a PPI mainly by this management:

    Taking my pred tabs with food

    sipping fresh ginger tea

    sticking strictly to an antiinflammation diet & supplements

    As I understand it, PPIs are v important short term, but caution is advised taking PPIs long term. So, it's important to discuss taking PPIs long term with your health team. I tend to avoid PPIs because of how they affect my lower GI...but I am ready to take a PPI if I really need one short term

    Take care

    XO

  • I understand what you mean about the pain and not wanting to say anything. I'm only 23 but I was diagnosed at 18 so I was also attending university (still am). Have you got a good network of friends you can talk to? I lost a lot of friends as a result of SLE because they didn't understand what was going on and my continued refusal (and inability) to go out on nights out made them think I didn't want to be friends anymore. By the time I had realised that explaining my situation would have prevented a lot of that it was too late. I'm not trying to put the fear in you but it is important that you have a good support structure aside from your family.

    Now, your medication questions. Personally I don't get side effects from the steroids, it's the methotrexate that gives me nausea and I used to take Zofran (ondansetron) for it. There's also pantoprazol as an alternative if your doc doesn't use lansoprozol (some doctors have go to medications they use) but I find Zofran the best because it's specifically formulated for nausea caused by cytotoxic drugs which methotrexate is and it's very well tolerated by the body. I forget stuff all the time (yet another lovely part of Lupus) but I've found that writing lists and putting things on the backs of my hands works really well. Best of luck to you and feel free to message me with any questions :)

  • Hi Pearl123, nothing to add about the drugs as everyone's giving you really good advice; really just wanted to say 'hi' (*waves*) and to say IrishLupie's advice to talk to your friends is really wise. If you don't know what to say, get some of the fantastic leaflets from Lupus UK; they're really helpful. And so you know: writing and editing's what I do and with lupus, even I have days when the brain fog's heavy and I can't even remember the words I'm groping for, let alone spell for toffee! The point is: you're making yourself understood and that's all any of us on this site care about; that, and sharing our problems - and our good days. Best of luck with uni!

  • I live in the US and after finding out I have lupus I started talking to folks who also have this issue. The common med everyone was taking is prednisone. Many folks were taking a lot and lots of other meds. I spoke to my dr and I take 3 one mg prednisone tablets a day. It I hurt more than that helps I take 3 extra strength Tylenol. I also go to water aerobics 4 times a week. Of course some days are better than others but I feel like I am doing great!! Hope this helps.

  • I'm on 12.5mg of steroids and still have to take lansoprozol on a Daily basics well they've changed it now coz I'm pregnant. ;)

  • congratulations .. hopefully the happiness to come will take away all the pain x

  • Thank you for all the great help and advise.. I am so happy I asked here, otherwise knowing me I would have stopped my steroids until I confirmed it with my GP. I am taking 20mg of them. not sure if that's a high dose. I have ordered my prescription so hopefully tomorrow the medication will be ready..

    luckily like everyone said, I am not that sensitive therefore one day with out it should do o harm

    reading all the responses here kept my day going..

    IrishLupie.. thank you for a great tip.. I use a lot of sticky notes and reminders on phone if I do remember to make the reminders.. it is that bad

    as for my friends.. I have not seen them since march (time since I been unwell). they do not know what lupas is and we really don't talk about it.. they understand im not well etc but that is about it.. before that I was like yourself. I was always cancelling small things like having lunch together because I couldn't walk or break between lectures was the hardest because I would avoid walking even to the canteen.. I think they got used to me moaning and we have adjusted like that.. I will try to explain in the next meet-up. meanwhile im glad I have all you fellow people..

    Carcrashgal: hi. thank you for understanding and so it makes me better that I am not alone in that matter too. thanks

    thank you everyone for making me feel welcome :)

You may also like...